‘My rare illness was caused by prescribed anti-depressants’
PUBLISHED: 09:24 11 April 2018 | UPDATED: 12:15 11 April 2018
Jackie Hollings was recently diagnosed with a little-known condition that she feels needs all the publicity it can get.
Serotonin syndrome (SS) is a potentially serious set of side-effects experienced when there is too much serotonin in the brain and can be caused by certain medications, including selective serotonin reuptake inhibitor (SSRI) anti-depressants or recreational drugs, such as cocaine.
The chemical serotonin is produced naturally by the body and helps the brain and other body systems work properly.
According to the NHS, serotonin is a neurotransmitter (a messenger chemical that carries signals between nerve cells in the brain) believed to have a good influence on mood, emotion and sleep. It says serotonin syndrome is usually triggered when someone takes an SSRI in combination with another medication, or substance, that also raises serotonin levels, such as another anti-depressant or St John’s wort.
The condition has dramatically affected Jackie, a former voluntary teaching assistant, who now has to plan her life around avoiding raising her serotonin levels.
This situation has meant constantly monitoring her diet and sending her autistic four-year-old son to live with her parents for several months.
Jackie has experienced depression and anxiety for many years and had been taking the anti-depressant amitriptyline on and off for 18 years.
However, in early 2018 she started to experience symptoms of serotonin syndrome, including memory loss, muscle spasms, vomiting, sleep deprivation and changes to her mental state.
She said: “Just as I would be dropping off to sleep I would get this big zap, like an electric shock in my brain.
“That’s receded now and instead I get this strange euphoric feeling in my stomach when I’m going to bed. It sounds nice, and I can’t really describe it, but it’s not a welcome feeling when you’re going to sleep.
“Sometimes it takes me three days to get some sleep. It’s not pleasant and it’s my main concern about my condition actually.”
However, Jackie says that when she told doctors about her ordeal, she was told it was stress.
She believes this is because many doctors know very little about the condition – something she is keen to change.
“I saw about 12 doctors before I was diagnosed by a neurologist,” Jackie said. “They know about the severe form, which can be fatal, but what I’ve found clinicians are less aware of is what I’ve got, which is the moderate form.
“Moderate SS isn’t fatal but it has serious long-lasting effects if it goes undiagnosed, because it affects the whole nervous system.
“Online forums are full of horror stories of people who were diagnosed six years ago and are still unwell.” Jackie, a single mother from Norwich, said she has had to call an ambulance three times since developing symptoms, once because she had developed a heart arrhythmia, which has disappeared since she stopped taking anti-depressants.
Unlike some other conditions, serotonin syndrome is man-made, so taking away the drug causing the issue is generally accepted to be the best solution.
Another cure used by psychiatrists is to prescribe drugs such as diazepam to correct the imbalance in the body.
After finding it difficult to get support from both the medical world and the limited number of online support groups available, Jackie decided to find other people with serotonin syndrome herself.
She said: “I would really like to get in touch with other sufferers and see what we can do.
“What I really want is if someone else has these symptoms they don’t leave it for weeks and make it worse, because nobody knows about it.
“I also want a support group where we can talk to each other, because a lot of what’s online about it is really scary.
“I just want people to have some hope.”
There is already some hope to be had, however, in the form of genetic tests.
Doctor Mark Silvert, medical director and consultant psychiatrist at The BlueTree Clinic, said: “We have more and more patients coming in with genetic tests, a quite new technology.
“This is great because we can analyse whether they are fast metabolisers of medication, and then we can work out precisely how much they need.
“If they are a slow metaboliser, medication can build up inside their system, so we give them a smaller dosage.”
Find out more at www.nhs.uk/conditions/ssri-antidepressants/side-effects
If you value what this story gives you, please consider supporting the Eastern Daily Press. Click the link in the orange box above for details.